Theophylline is a widely used bronchodilator and a very potent central nervous system (CNS) stimulant. Theophylline toxicity, mainly iatrogenic, can cause seizures in patients without known underlying epilepsy. The most common types of seizures are generalized and partial seizures with secondary generalization,151,152 but status epilepticus can occur in approximately 30% of patients.153 Peak theophylline serum concentrations are greater than 21 mg/liter in most cases.
Seizures can occur as a complication of theophylline toxicity from either acute over-dosage or chronic use. The mechanism is not entirely clear, but it is probably associated with inhibition of phosphodiesterase, reducing CNS inhibition through adenosine receptors.153–155 Patients with underlying structural or functional CNS abnormalities, as well as the elderly, are at an increased risk for seizures, even at usual therapeutic levels.156
Seizures are generally benign. In one series, however, the outcome was poor, and 8 of 12 patients died. Possible risk factors for poor outcomes in these cases are thought to be:
For patients with any of these conditions, theophylline levels should be kept below 10 mg/liter, or, if possible (in consultation with the internist), some alternatives to theophylline should be found.156,157
Theophylline is also an added risk factor for seizure exacerbation in epilepsy patients and preferably should be avoided. It interacts with antiepileptic drugs metabolized by the liver:157
Reviewed and revised April 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.